Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 81, NWS Charleston, SC

June 18, 2005Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 18, 2005, 1:02 PM EDT for Charleston County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2005, 1:02 PM EDT (17:02 UTC)
Expired
Jun 18, 2005, 1:46 PM EDT
In force
44 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 81 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 1:20 PM EDTHAIL 1Wadmalaw Island, SC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 181702
SVRCHS
SCC019-181745-
/O.NEW.KCHS.SV.W.0081.050618T1702Z-050618T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
102 PM EDT SAT JUN 18 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 145 PM EDT

* AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ROCKVILLE...OR ABOUT 13 MILES NORTHEAST OF
  EDISTO BEACH. THIS STORM WAS NEARLY STATIONARY.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  ROCKVILLE AND SEABROOK ISLAND...
  KIAWAH ISLAND AND WADMALAW ISLAND...

VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS THUNDERSTORM. IF YOU
ARE IN THE PATH MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR
AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3270 8012 3264 8031 3251 8027 3260 8006

$$

JPC
2 follow-up statements
000 
WWUS52 KCHS 181728
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
128 PM EDT SAT JUN 18 2005

SCC019-181745-
/O.CON.KCHS.SV.W.0081.000000T0000Z-050618T1745Z/
CHARLESTON-
128 PM EDT SAT JUN 18 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR CHARLESTON COUNTY...

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR YONGES ISLAND...OR ABOUT 15 MILES
NORTHEAST OF EDISTO BEACH...MOVING NORTHEAST AT 5 MPH.

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3277 8013 3269 8036 3256 8027 3266 8005

$$

JPC
000 
WWUS52 KCHS 181746
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
146 PM EDT SAT JUN 18 2005

SCC019-181756-
/O.EXP.KCHS.SV.W.0081.000000T0000Z-050618T1745Z/
CHARLESTON-
146 PM EDT SAT JUN 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON COUNTY WILL EXPIRE
AT 145 PM EDT...

AT 145 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR 
THE LATEST WEATHER INFORMATION. TO REPORT SEVERE WEATHER 
ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON 
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO 
CHS.SKYWARN@NOAA.GOV.

LAT...LON 3277 8013 3269 8036 3256 8027 3266 8005

$$

JPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:40 AM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 18, 9:40 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
940 AM EDT SAT JUN 18 2005

.SHORT TERM /TODAY/...SHARPENING H5 TROF OVER ERN CONUS WILL SEND
SEVERAL SHTWVS THRU THE AREA...SOME BEING SIGNIFICANT ENOUGH TO
SPARK OFF STRONG/SEVERE TSTMS. WV IMAGERY SHOWS ONE SHTWV CURRENTLY
PUSHING THRU THE AREA THAT SPARKED OFF STRONG TSTMS OVR THE MARINE
AREA...SOME OF WHICH MAY HAVE CONTAINED WATERSPOUTS. ANOTHER STRONG
SHTWV...CURRENTLY ROTATING THRU TN AND INTO NRN GA/AL...LOOKS TO
APCH THE AREA LATER TDA AND HELP SPAWN MORE STORMS. MODIFYING THE
12Z KCHS RAOB SHOWS THE INSTABILITY IS CERTAINLY THERE...WITH CAPES
OF 2000-2500 J/KG...LI OF -6...NO CIN OR CAP...AND STEEP LAPSE
RATES. THESE VALUES FALL RIGHT IN BETWEEN THE SIGNIFICANTLY UNSTABLE
NAM AND MORE STABLE GFS. GIVEN LOWERING WBZ HEIGHTS OVER THE PAST
FEW DAYS AND INCRG WIND SHEAR BY HEIGHT ALLOWING FOR TILTING
STORMS...MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. MAIN
HINDRANCE IS EXTENSIVE CLOUD COVER OVER CWFA...BUT BREAKS ARE
SHOWING IN WRN PORTIONS OF THE CWFA. THIS CORRESPONDS TO WHERE
RUC/NAM SHOW BEST INSTABILITIES AND LIFT ALONG WITH PROXIMITY OF SFC
FNT AND H5 SHTWV. SEABREEZE INTERACTIONS WILL ALSO PLAY A PART. SPC
STILL HAS ENTIRE AREA IN SLGT RISK TDA...SO WILL MAINTAIN
STRONG/SEVERE TSTM WORDING AND WATERSPOUT WORDING IN HWO AND WILL
FRESHEN UP SPS. WILL ALSO UP ALL AREAS TO 50 POP AS SHWRS ARE
SPREADING EWD OVER S-CENTRAL GA INTO INLAND SE GA.

MAX TEMPS LOOK ON TRACK BUT WILL TWEAK GRIDS AS NEEDED TO MATCH
CURVE. WILL ISSUE MINOR UPDATE TO TEXT PRODUCTS FOR COSMETIC
WORDING. WILL ALSO USE VRBL FOR WIND DIRECTIONS TDA AS FNTL BNDRY...
CONVECTION...AND MESOSCALE LOW PRES CNTRS SPINNING OFF THE FNTL
BNDRY WILL MAKE FOR A DIFFICULT DIRECTION FCST.
&&

.MARINE...FNTL BNDRY WILL WOBBLE OVER THE WATERS THRU THE DAY TDA.
AREA BUOYS ARE SHOWING MAINLY NE-E WINDS WITH SPEEDS MAINLY 10 KT OR
LESS. AM NOT ENTIRELY CONVINCED DIRECTIONS WILL REMAIN NELY AS
WOBBLING BNDRY AND CONVECTION MAY MAKE FOR VARIED SPEEDS. WILL
UPDATE FOR VRBL WINDS BUT SPEEDS AND WAVES LOOK GOOD.
&&

.AVIATION...WITH BNDRY ACROSS THE AREA AND SHTWV ENERGY TO MOVE THRU
LATER THIS AFTN...EXPECT TO SEE SCT PRECIP SO PUT A TEMPO IN THE
TAFS FOR TSRA. INSTABILITY LOOKS TO BE IMPRESSIVE AS LONG AS MID TO
UPPER LVL CLOUDS DO NOT HAMPER INSOLATION. SHOULD SEE THE RESULTANT
SEA BREEZE DEVELOP AT BOTH TERMINALS THIS AFTN AS WLY WINDS JUST OFF
THE SFC ARE BECOMING MORE SWLY AND WEAKENING.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JPC
Hazardous weather outlook, Jun 18, 4:41 AM EDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
441 AM EDT SAT JUN 18 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-191000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
441 AM EDT SAT JUN 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...CONDITIONS ARE FAVORABLE FOR A FEW STRONG
THUNDERSTORMS ACROSS THE FORECAST AREA TODAY. WIND GUSTS PAST 40
MPH...SMALL HAIL...DANGEROUS LIGHTNING AND HEAVY RAINS ARE THE MAIN
WEATHER HAZARDS. ONE OR TWO OF THE STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND WINDS PAST 60 MPH. PLEASE REFER TO THE DAY ONE
CONVECTIVE OUTLOOK AND THE SEVERE WEATHER OUTLOOK ISSUED BY YOUR
NATIONAL WEATHER SERVICE IN CHARLESTON FOR ADDITIONAL INFORMATION.

.WATERSPOUTS...CONDITIONS ARE FAVORABLE FOR WATERSPOUTS TO FORM OVER
THE MARINE AREA TODAY. WATERSPOUTS TEND TO DEVELOP IN AREAS OF LIGHT
WIND...ALONG LINES OF CLOUDS WITH LARGE BUILDUPS AND DARK...FLAT
BASES. MARINERS SHOULD STEER CLEAR OF ALL WATERSPOUTS.

.RIVER FLOODING...A FLOOD WARNING IS IN EFFECT FOR MINOR FLOODING
ALONG THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO
THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ON THE
SAVANNAH RIVER AT BOTH BURTONS FERRY AND CLYO. RIVER LEVELS MAY FALL
BELOW FLOOD STAGE AT BURTONS FERRY ON TUESDAY. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.STRONG THUNDERSTORMS...A FEW STRONG THUNDERSTORMS ARE AGAIN
POSSIBLE ACROSS THE AREA SUNDAY. GUSTY WINDS...SMALL HAIL...HEAVY
RAINS AND DANGEROUS LIGHTNING ARE THE MAIN WEATHER HAZARDS. PLEASE
REFER TO THE LATEST DAY TWO CONVECTIVE OUTLOOK FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION MAY BE REQUIRED TODAY.

33

In the hours before

Special weather statement, Jun 18, 11:30 AM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1130 AM EDT SAT JUN 18 2005

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-182200-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER...
STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE...
FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI...
HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER...
RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON...
JASPER
1130 AM EDT SAT JUN 18 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

A FRONTAL BOUNDARY STRADDLING THE FORECAST AREA WILL INTERACT
WITH THE SEA BREEZE AND ENERGY IN THE MID AND UPPER ATMOSPHERE TO
DEVELOP THUNDERSTORMS THIS AFTERNOON.

WEAK WIND SHEAR AND COLD TEMPERATURES IN THE MID AND UPPER
ATMOSPHERE...ALONG WITH INTERSECTING BOUNDARIES WILL CAUSE A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...AS THE AIR
MASS BECOMES INCREASINGLY UNSTABLE.

LARGE HAIL AND WIND GUSTS PAST 60 MPH ARE THE MAIN WEATHER
HAZARDS...ALONG WITH HEAVY RAINS AND DANGEROUS LIGHTNING STRIKES.
THERE IS EVEN A CHANCE OF WATERSPOUTS ACROSS THE MARINE AREA WITH
LIGHT WINDS...INTERSECTING CLOUD LINES...WEAK SHEAR...MODERATE
INSTABILITY...PLENTY OF MOISTURE AND THE WARM WATER TEMPERATURES.

THE MOST LIKELY TIMING OF ANY SEVERE WEATHER IS THIS AFTERNOON
AND EVENING.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY. SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT AND BE PREPARED
TO TAKE ACTION IF ANY WATCHES OR WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...YOUR LOCAL
TELEVISION OR RADIO FOR FURTHER INFORMATION ON THIS POTENTIALLY
DANGEROUS SITUATION.

JPC
Special weather statement, Jun 18, 12:05 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1205 PM EDT SAT JUN 18 2005

GAZ099-181700-
CANDLER-
1205 PM EDT SAT JUN 18 2005

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY THROUGH 100 PM
EDT...

AT 1205 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF ALINE...OR ABOUT 10
MILES WEST OF METTER...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ALINE...CANOE...
OLIFFTOWN...SHAMROCK...UNION...METTER AND PARISH THROUGH 100 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

JPC
Special weather statement, Jun 18, 12:37 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1237 PM EDT SAT JUN 18 2005

SCZ050-181730-
CHARLESTON-
1237 PM EDT SAT JUN 18 2005

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 130 PM
EDT...

AT 1237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF ROCKVILLE...OR ABOUT 13
MILES NORTHEAST OF EDISTO BEACH...SLOWLY DRIFTING WEST. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROCKVILLE...WADMALAW
ISLAND...SEABROOK ISLAND...YONGES ISLAND...BEARS BLUFF AND MEGGETT
THROUGH 130 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...VERY HEAVY RAIN AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

JPC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:00 PM EDTSevere Thunderstorm WarningCHSBerkeley45 min
Jun 18, 4:20 PM EDTSevere Thunderstorm WarningCHSBeaufort41 min
Jun 18, 6:24 PM EDTSevere Thunderstorm WarningCHSAllendale53 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.